Alert archive / Kentucky / River Flood Warnings in 2021

River Flood Warning 54, NWS Louisville, KY

December 7, 2021Hardin County, Nelson County, Kentucky

NWS Louisville, KY issued this river flood warning at Dec 7, 2021, 10:21 AM EST for Hardin County, Nelson County, Kentucky. It took effect at Dec 7, 2021, 8:54 PM EST. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Dec 7, 2021, 10:21 AM EST (15:21 UTC)
In effect from
Dec 7, 2021, 8:54 PM EST
Expired
Dec 8, 2021, 9:53 PM EST
In force
25 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Hardin County, KY, Nelson County, KY

The radar

The Louisville radar (KLVX), 36 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rolling Fork River near Boston (BSNK2). The gauge peaked at 36.58 ft at Dec 8, 2021, 9:00 AM EST.

actionminormoderate20304012/0712/0812/0912/10
Action stage
33 ft
Minor stage
35 ft
Moderate stage
42 ft
Major stage
45 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03301500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

009 
WGUS43 KLMK 071521
FLWLMK

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Louisville KY
1021 AM EST Tue Dec 7 2021

...The National Weather Service in Louisville KY has issued a Flood 
Warning for the following rivers in Kentucky...

  Rolling Fork River near Boston affecting Hardin and Nelson 
  Counties.

.Recent heavy rainfall has led to the river rising and going into 
flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio and your local media for the latest 
information.

Additional information is available at www.weather.gov/lmk.

The next statement will be issued this evening.

&&


KYC093-179-080330-
/O.NEW.KLMK.FL.W.0054.211208T0400Z-000000T0000Z/
/BSNK2.1.ER.211208T0400Z.211208T0600Z.211208T0712Z.NO/
1021 AM EST Tue Dec 7 2021

...FLOOD WARNING IN EFFECT FROM THIS EVENING UNTIL FURTHER NOTICE...
...REPLACES RIVER FLOOD ADVISORY...

* WHAT...Minor flooding is forecast.

* WHERE...Rolling Fork River near Boston.

* WHEN...From this evening until further notice.

* IMPACTS...At 35.0 feet, Agricultural bottomland is covered.

* ADDITIONAL DETAILS...
  - At 9:30 AM EST Tuesday the stage was 33.4 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 35.1 feet just after midnight
    tonight. It will then fall below flood stage just after
    midnight tonight.
  - Flood stage is 35.0 feet.
  - Flood History...No available flood history.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3754 8565 3776 8575 3790 8589 3794 8576
      3781 8561 3758 8552


$$

CG
3 follow-up statements
883 
WGUS83 KLMK 080154
FLSLMK

Flood Statement
National Weather Service Louisville KY
854 PM EST Tue Dec 7 2021

...The Flood Warning continues for the following rivers in 
Kentucky...

  Rolling Fork River near Boston affecting Hardin and Nelson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio and your local media for the latest 
information.

Additional information is available at www.weather.gov/lmk.

The next statement will be issued late tomorrow morning.

&&


KYC093-179-081600-
/O.EXT.KLMK.FL.W.0054.211208T0154Z-211209T0500Z/
/BSNK2.1.ER.211207T2203Z.211208T1200Z.211208T2300Z.NO/
854 PM EST Tue Dec 7 2021

...FLOOD WARNING NOW IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY 
EVENING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rolling Fork River near Boston.

* WHEN...From this evening to early Thursday morning.

* IMPACTS...At 35.0 feet, Agricultural bottomland is covered.

* ADDITIONAL DETAILS...
  - At 8:30 PM EST Tuesday the stage was 35.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 PM EST Tuesday was 35.5 feet.
  - Forecast...The river is expected to rise to a crest of 36.0
    feet tomorrow morning. It will then fall below flood stage
    tomorrow evening.
  - Flood stage is 35.0 feet.
  - Flood History...This crest compares to a previous crest of
    37.3 feet on 02/22/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3754 8565 3776 8575 3790 8589 3794 8576
      3781 8561 3758 8552


$$

KDW
107 
WGUS83 KLMK 082119
FLSLMK

Flood Statement
National Weather Service Louisville KY
419 PM EST Wed Dec 8 2021

...The Flood Warning is extended for the following rivers in 
Kentucky...

  Rolling Fork River near Boston affecting Hardin and Nelson 
  Counties.

.Heavy rain from earlier this week has pushed the river into flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay tuned to NOAA Weather Radio and your local media for the latest 
information.

Additional information is available at www.weather.gov/lmk.

The next statement will be issued Thursday morning.

&&


KYC093-179-091700-
/O.EXT.KLMK.FL.W.0054.000000T0000Z-000000T0000Z/
/BSNK2.1.ER.211207T2203Z.211208T1445Z.211209T0752Z.NO/
419 PM EST Wed Dec 8 2021

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rolling Fork River near Boston.

* WHEN...Until further notice.

* IMPACTS...At 35.0 feet, Agricultural bottomland is covered.

* ADDITIONAL DETAILS...
  - At 3:30 PM EST Wednesday the stage was 36.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 3:30 PM EST Wednesday was 36.6 feet.
  - Forecast...The river is expected to rise to a crest of 36.5
    feet this evening. It will then fall below flood stage just
    after midnight tonight.
  - Flood stage is 35.0 feet.
  - Flood History...This crest compares to a previous crest of
    37.3 feet on 02/22/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3754 8565 3776 8575 3790 8589 3794 8576
      3781 8561 3758 8552


$$

CSG
766 
WGUS83 KLMK 090253
FLSLMK

Flood Statement
National Weather Service Louisville KY
953 PM EST Wed Dec 8 2021

...The Flood Warning is cancelled for the following rivers in 
Kentucky...

  Rolling Fork River near Boston affecting Hardin and Nelson 
  Counties.



KYC093-179-090400-
/O.CAN.KLMK.FL.W.0054.000000T0000Z-211209T0253Z/
/BSNK2.1.ER.211207T2203Z.211208T1445Z.000000T0000Z.NO/
953 PM EST Wed Dec 8 2021

...FLOOD WARNING IS CANCELLED THIS EVENING...

The Flood Warning is cancelled for
  the Rolling Fork River near Boston.

* ADDITIONAL DETAILS...
  - At 9:30 PM EST Wednesday the stage was 34.8 feet.
  - Forecast...The river is expected to fall to 10.5 feet Monday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3754 8565 3776 8575 3790 8589 3794 8576
      3781 8561 3758 8552


$$

CSG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Dec 7, 6:17 AM EST, 4 hours 4 minutes earlier.

Area forecast discussion, Dec 7, 6:17 AM EST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
617 AM EST Tue Dec 7 2021

.Short Term...(Today and tonight)
Issued at 300 AM EST Tue Dec 7 2021

...A Dusting Of Snow Possible For Some Tonight...

Things are quiet across our region at this hour as surface high
pressure controls our area beneath fast zonal flow aloft.
Temperatures have dropped into the 25 to 30 degree range under
previously good radiational cooling conditions, however some upper
sky cover has begun to filter into the area, and my limit further
cooling toward dawn. Either way, expect a chilly start to the
morning, with temps only slowly rising through the day thanks to a
neutral advection component and increasing upper sky cover.

We do expect to get above freezing later today, but not by much as
highs north of the parkways reach the mid to upper 30s, and along
and south of the parkways temps reach the upper 30s and low 40s.

As we move into the evening hours and overnight hours, potential for
some light snow to fall still looks on track. The left exit region
of a 120 knot upper impulse will overspread the area. Meanwhile, a
good amount of 700-300mb moisture will pool over the Ohio River
Valley. Given some lift and saturation through the DGZ, there
appears to be enough ingredients for snow, however the complicating
factor will remain the dry air in place below 700mb. In other words,
the snow will likely be falling out of 7-10 K foot cloud bases, and
some evaporation will likely occur. On one hand, the evaporation
will cool the column enough that we should wet bulb to a snow
sounding, on the other hand there is some question as to how much
will reach the surface? 07/00z models have trended much drier from
their previous runs, with only the GFS remaining somewhat bullish on
enough QPF for light accumulations. Rather than just jump ship on
the previous forecast of light accums, have decided to pretty much
stick with previous forecast and see if the drier trend holds. As a
result, will message changes for a light dusting mainly along and
north of the parkways tonight. In general, most ensemble data
supports a half an inch or less, but can't rule out a localized
higher amount, especially up over southern IN. Given that we barely
get above freezing today, and that lows tonight will be in the 25 to
30 degree range do think a few slick spots could develop before the
Wednesday morning commute. As a result, will keep the SPS going to
message that. The good news is that any snow should likely be
exiting our east before sunrise on Wednesday.

.Long Term...(Wednesday through Monday)
Issued at 345 AM EST Tue Dec 7 2021

...STRONG TO POSSIBLY SEVERE STORMS POSSIBLE LATE FRIDAY INTO
SATURDAY WITH HEAVY RAINFALL AND POSSIBLE FLOODING CONCERNS...

Midweek features a brief break from the active weather as a weak sfc
high and upper level ridging build in over the Ohio Valley Wed into
Thu. Dry weather, mostly sunny and highs near seasonal norms will be
in place for Wed(mid 40s/low 50s).

Sfc high pushes eastward over the Delmarva Thur as a weak system
moves through the Northern Plains into the Great Lakes, this will
strengthen a southwesterly flow over the Ohio Valley. Tightening
pressure gradient between these two features will lead to some gusty
winds Thur afternoon (possible gusts of 20-25mph). We will also
experience warmer temperatures thanks to the return flow as highs
rise into the mid/upper 50s. Warm moist Gulf air continues to advect
northward Thur night into Fri resulting in some isentropic lift and
scattered showers. Mild lows Fri morning with the upper 40s/low 50s
as afternoon highs surge into the upper 60s/low 70s. There's
potential that some daily MaxT records could be tied or broken. See
climate section below.

Deepening trough across the Intermountain West will lead to lee
cyclogenesis over eastern CO Thur night into Fri. This system lifts
northeast through the Central Plains into the Lower Great Lakes by
Sat. Amble amounts of Gulf moisture will stream in over the central
KY ahead of the system increasing PWAT values from 1.50" to 1.70".
These values are over 300% of normal for this time of year. Model
sounding continue to indicate strong vertical wind shear and the
unseasonably warm moist air will help produce some weak instability
over the region. Strong to potentially severe storms are still
possible Friday night.

As stated in previous discussion, the higher concern may not be the
severe threat but heavy rain and flooding potential. This will
really come down to how quickly the system pushes through the
region. With the high PWAT values, models continue to show QPF
values ranging between 1" to 4" of rainfall with locally higher
amounts, especially across our south and southeastern CWA. Depending
on how much we dry out Wed/Thu and precip. we receive Thur night
into Fri, heavy rain could be falling on a moist ground. Flash
flooding and possible river basin flooding remains an impact
concern.

Colder drier air advects in behind the system for the second half of
the weekend. After collaborating with our neighboring CWAs, decided
to back off on PoPs and go with a drier forecast Sun into early next
week. Highs Sun. cool into the mid/upper 40s before returning to the
low/mid 50s Mon/Tue.

&&

.Aviation...(12Z TAF Issuance)
Issued at 618 AM EST Tue Dec 7 2021

VFR conditions prevail at this hour and will continue to do so under
Sct to Bkn upper level clouds. Winds will be light and variable,
generally 5 knots or less through much of the period, until they
eventually settle on a light easterly component by early this
evening. Ceilings will lower to the 8 to 10 K foot range by evening,
with some flurries and/or light snow possible at HNB/SDF/LEX. There
is a dry layer to overcome in the low levels, but do think we could
see some minor vis restrictions in light snow heading into the
overnight, with some light accums possible by daybreak. Mentioned
Prob30 for now.

&&

.Climate...
Updated at 400 AM EST Tue Dec 7 2021

Strong warm air advection Friday will push temperatures into the
upper 60s to low 70s. It is possible that a record or two could be
tied or potentially broken. Below is a summary of forecast
temperatures, climatological normal values, and the daily record max
temps for December 10.

====== Friday Maximum Temperatures ======

       Forecast / Normal / Record (Year)
SDF:      70    /   49   /   71   (1971)
BWG:      70    /   51   /   74   (1971)
LEX:      66    /   47   /   72   (1971)
FFT:      67    /   48   /   76   (1952)

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...BTN
Long Term...BJS
Aviation...BJS
Climate...BTN
Hazardous weather outlook, Dec 7, 4:05 AM EST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 AM EST Tue Dec 7 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080915-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
405 AM EST Tue Dec 7 2021 /305 AM CST Tue Dec 7 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

There is potential for minor snow accumulations later tonight and
into early Wednesday morning. Forecast confidence remains low in
amounts and location, but a few slick spots will be possible across
southern Indiana and portions of northern Kentucky Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Another strong storm system is forecast to impact the outlook area on
Friday and Saturday. Strong to possibly severe thunderstorms with
heavy rainfall are expected. The heavy rainfall may lead to flash
flooding and eventually river basin flooding over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this weekend.

BJS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 2:39 AM ESTRiver Flood WarningLMKFranklin8 hr
Dec 7, 6:28 AM ESTRiver Flood AdvisoryLMKHardin, Nelson4 hr
Dec 7, 11:00 AM ESTRiver Flood AdvisoryLMKBourbon10 hr

Nearby

River Flood Warnings in Kentucky, 2021Every river flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.